bottoming out... on dialysis

  1. i had a pt last night who is recieving diaylsis m-w-f at 9p his bs was 111 he was scheduled for lantus 30units at 9.... at 2 he became very diaphretic so i checked bs and it was in the 20's pushed d50 it came up to 175 a half hour later, he then again bottomed out arounf 5 d50 pushed again with same result, i was told it was common for this to happen from time to time in dialysis pts' anyone have this experience or can help explain to me why this is a common occurence... i thought it may have been just due to the lantus but this pt had been recieving this dose for awhile and to my knowledge has not had the same problem..
  2. Visit timdmb profile page

    About timdmb

    Joined: Aug '06; Posts: 36; Likes: 1
    RN.. oncology/med surg

    4 Comments

  3. by   traumaRUs
    Did the pt get a snack after the Lantus? This would be important for both dialysis and non-dialysis pts.
  4. by   timdmb
    continuous feeding of nepro via peg at 40cc
  5. by   grentea
    This had happened to me a few times with a patient of mine who was on dialysis. Then my health system came out with a warning about patients on peritoneal dialysis and false high accuchecks. With my patient her blood sugar seemed to drop for no good reason occasionally. She'd come back from dialysis feeling ok but tired, her accucheck would be somewhere in the 200's, she'd eat a good dinner, I'd give her coverage, and then at 9pm for her next accucheck she's be in the 40's or 50's. Now this wasn't every night, but it would happen like once a week. Her doc adjusted her insulin coverage, and I would hold her insulin if she felt nauseous so it didn't really happen anymore. So when my health system came out with this warning, it all kind of made sense to me, except that my patient was on hemodialysis so I'm not extremely knowledgeable about the diasylate fluid used in hemodialysis but I'm thinking my patient may have been on a diasylate fluid with some glucose in it. Can any dialysis RN help me out here? So I presume that a lab draw would be the only accurate way to get a blood sugar on patient after they've had peritoneal dialysis but my hospital didn't really give us any further guidance about this other than the warning they issued.
    Here's a link to an abstract of an article about this problem.
    A quantitative appraisal of interference by icodextrin metabolites in point-of-care glucose analyses
  6. by   km5v6r
    She'd come back from dialysis feeling ok but tired, her accucheck would be somewhere in the 200's, she'd eat a good dinner, I'd give her coverage, and then at 9pm for her next accucheck she's be in the 40's or 50's.

    Hemodialysis solution has a glucose of about 200. Coming off of dialysis with a BS of 200 would be normal. Giving additional insulin for that BS would cause a drop later. For a PD pt the amount of fluid removed is determined by the glucose concentration of the PD fluid. Many PD pt's will place insulin in their PD fluid.

close